Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Immunol. 1990 Sep 1;145(5):1430-4.

Stimulation of alpha-adrenergic receptor augments the production of macrophage-derived tumor necrosis factor.

Author information

  • 1Department of Pathology, University of Michigan Medical School, Ann Arbor 48109-0602.

Abstract

Accumulating evidence supports the hypothesis that neuroendocrine hormones may participate in immunologic processes. In our study we have determined that UK-14304 (UK) and norepinephrine (NE), both alpha 2-adrenergic agonists, can augment LPS-stimulated TNF from elicited macrophages (MO). The increase in TNF production was concentration dependent with an EC50 for UK and NE of 8.1 +/- 2.6 and 0.52 +/- 0.17 nM, respectively. The concentration-effect curve for UK and NE was shifted to the right by the alpha 2-antagonist yohimbine (10(-6) M), with new EC50 of 49.7 +/- 12.2 (p less than 0.001) nM and 10.3 +/- 22 nM. The augmenting effect of UK on MO TNF production was assessed over a 7 log LPS response curve. Within a single population of MO 10 nM UK shifted the LPS-induced TNF curve eightfold to the left with the greatest increase in TNF production at lower LPS concentrations. At the transcriptional level, Northern blot analysis demonstrated that UK increased LPS-induced TNF mRNA accumulation. This augmentation in TNF mRNA accumulation was blocked by yohimbine. The presence of a MO alpha-adrenergic receptor was established by demonstrating binding of the alpha 2-adrenergic antagonist 3H-yohimbine to membranes prepared from MO. This binding was rapid, saturable, reversible, and blocked by UK, clonidine, and phentolamine. These investigations support the role of alpha 2 adrenergic agonists as immunostaining compounds that may regulate cytokine production during an inflammatory response.

PMID:
2166759
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk